Q&A: Anti-Depressants, Sexual Side-Effects & Ability To Orgasm

E-mail Email Icon Print Print Icon
Reddit Digg StumbleUpon Delicious Bookmark

QUESTION: I’m being treated for depression but I’m worried that the antidepressant may ruin my sex life. Is it true that medications can keep you from having orgasms?

Subscribe to the Kinsey Confidential Podcast: iTunes | RSS

Yes, some medications do have what we call sexual side effects. They are particularly common among some, but not all, anti-depressants although other medications such as certain medications for high blood pressure, pain relief and allergies may have sexual side effects too.

Ability To Orgasm

These side effects may affect a man or woman’s ability to have an orgasm, ease of having an orgasm, desire, arousal or ejaculation.

That said, not every drug affects everyone in the same way, and some antidepressants have fewer or different side effects than others. It is important to talk with your healthcare provider about any concerns you may have.

In addition, patients are generally advised not to stop taking a medication without first consulting with their healthcare provider.

Anxiety And Depression Also Factors

Bear in mind, though, that medication is not always the culprit when it comes to sex. In fact, the problems the drugs are prescribed for, such as anxiety or depression, can also put a damper on sexual interest or function. Manufacturers of various drugs now list possible sexual side effects in instructions and ads – a big change from years past.

Sexual Side Effects, Dosage and Alternative Therapies

Nonetheless, have a conversation with your healthcare provider about your concerns. Ask if the drug is known to have sexual side effects. You may not want to reject a recommended prescription until you’ve tried it. It may not affect your libido or orgasms at all, and may give you emotional relief to enjoy your relationship and sexual interactions.

Also, you might ask if the dosage can be adjusted or how much time to give yourself to test the benefits and the side effects.

If you are already in treatment and are experiencing loss of sexual function or pleasure, discuss alternative therapies or ways to compensate for the effects. Sometimes couples find that they can adjust their foreplay, or sexual sharing, in ways that work for them.

Adapt a “proactive” stance in working with your healthcare provider – and your partner, if you have one – to find a path most conducive to your health, sexual functioning, and well-being.

Dr. Debby Herbenick (M.P.H., Ph.D.)

is a sexual health educator at The Kinsey Institute, Associate Director of the Center for Sexual Health Promotion at Indiana University and author of several books including Sex Made Easy and Because It Feels Good: A Woman's Guide to Sexual Pleasure and Satisfaction.
More posts by this author »

Comments

Comments are closed.